Illegible Labeling on Inhaled Medications

January 1, 2006
Kate Kelly, PharmD

Pharmacy Times, Volume 0,0

For almost a decade, practitionershave been reporting concernsabout the labeling of unit-doserespiratory therapy medications packagedin low-density polyethylene (LDPE)plastic containers. Poor legibility of thelabeling on these products has been afrequent concern reported to the UnitedStates Pharmacopeia-Institute for SafeMedication Practices (USP-ISMP) MedicationErrors Reporting Program (MERP).In fact, the FDA has received more than100 error reports through the MERP andthe FDA MedWatch programs combined.

This problem with legibility is evidentto some practitioners (eg, nurses, respiratorytherapists), as well as to patientsand caregivers who administer thesemedications. Unfortunately, ambulatorycare pharmacists and physicians maynot realize the extent of the problembecause they often do not see the individualunit-dose containers. Many inhalationproducts intended for use by nebulization(eg, albuterol [eg, Proventil], ipratropiumbromide [eg, Atrovent], albuterol-ipratropium combinations [eg,DuoNeb], levalbuterol HCl [Xopenex], cromolynsodium [eg, Intal], budesonide[Pulmicort Respules]) are packaged inLDPE plastic containers. These medicationsgenerally are dispensed in boxesthat contain foil pouches, each holdingmultiple unit-dose containers.

Many of these containers have little differencein shape or color. Even worse, thecontainers have the drug name, concentration,lot number, and expiration dateembossed into the plastic using transparent,raised letters, which are virtuallyimpossible to read (Figure). Some ofthese products also are available in multipledosage strengths, but poorly visiblelabels make it hard to differentiate them.

This embossing method of labeling isused because the FDA no longer permitspaper labels or ink printing on these containers.LDPE is permeable by volatilechemicals (such as those that are used inlabel adhesives, paper, and ink). Contaminationof inhalation solutions canoccur, resulting in the potential forpatient harm. As a matter of fact, FDAstudies have shown that 29 of 37 samplestested positive for volatile chemicals.The presumed sources of thevolatile chemicals were the packagingand labeling materials used, such asadhesives, varnishes, inks, and solvents.

A report from a pharmacist working ina pharmacy that specializes in providingrespiratory medications indicated a highlevel of awareness at her practice site.She explained that typically the pharmacy'spatients receive both albuterol sulfateand ipratropium bromide inhalationsolutions and mix them together in a nebulizerjust prior to administration. Themost common complaint received frompatients is that they cannot differentiateone container of medicine from the other.

This pharmacist receives calls frompatients daily concerning this problem.On several occasions, she has receivedcalls from panicked patients who inadvertentlyused 2 containers of the samemedication instead of mixing one ofeach. She commented on how difficult itis for someone with normal vision toread the embossed labels, let alone anelderly patient with declining vision.

We at ISMP have heard from bothpractitioners and patients who haveused or were considering using markingpens on individual containers to colorcode or mark a letter indicating the drugname or affixing labels to them as ameans to easily identify these medications.Because other substances havebeen shown to permeate through theplastic containers, however, it seemsreasonable that the ink from a markerand volatiles from the label adhesivescould do the same. Therefore, we wouldnot recommend these practices.

On May 5, 2004, the FDA Drug Safetyand Risk Management Advisory Committeemet to discuss how to preventerrors with drug products marketed inunit-dose plastic containers composedof LDPE. Whereas a solution to thelabeling problem was not determined,a number of alternative recommendationswere considered, including thefollowing: (1) embossment using large,easy-to-read fonts; (2) aluminum overwrapfor each individual unit-dose,semipermeable container as protectivesecondary packaging and for labeling;and (3) plastic shrink-wrap over eachpackage to provide background for letteringand bar codes.

The committee noted, however, that,even though inks and glues used for thelatter 2 methods are not in direct contactwith the LDPE packaging, migrationof chemicals in the microenvironment ofthe packaging still might occur. Thus,additional FDA studies to determinewhether such packaging is acceptablealso were suggested—which meansthat additional time is necessary toresolve this problem satisfactorily.

Until the FDA clears up this labelingproblem, consider the following measuresto prevent errors with these products:

⁊Avoid adding labels to or writing onunit-dose plastic containers

⁊When storing these medications (inphysician offices, pharmacies, patienthomes, etc), ensure that plasticcontainers are stored in their originalboxes, whenever possible. Avoidstoring individual plastic containerstogether in a single location,because many products look alikeand could be mixed together inadvertently.

⁊Keep in mind that many of thesemedications are packaged in foilpouches due to light sensitivity.Manufacturers of such products recommendstoring unopened containersin the protective foil pouch untilready to use. Also, most manufacturersrecommend that containersremoved from the foil pouch beused within 1 week.

⁊In an effort to keep medications intheir original packaging, pharmacistsshould avoid dispensing partialboxes. If boxes must be "broken up," ensure that plastic containers aredispensed in a clearly labeled packageand that medications packagedin foil pouches are dispensed in anintact foil pouch.

⁊Counsel patients regarding the properuse and storage of their medication.Alert them to the potential formisidentification with these products.To reduce this problem, stressthe need to store medications inoriginal, clearly labeled packaging.

⁊Be prepared for questions from patientsrelated to the identificationof plastic containers, as well aswhat to do if the wrong medicationor too much of one medication isadministered. Ensure that elderlypatients and those with visual difficultyhave some means of properlyidentifying their respiratory medications,especially if they are usingmore than one.

Dr. Kelly is the editor of ISMPMedication Safety Alert!Community/Ambulatory CareEdition.

Report MedicationErrors

The reports described here were receivedthrough the USP Medication Errors ReportingProgram, which is presented incooperation with the Institute for SafeMedication Practices (ISMP). ISMP is a nonprofitorganization whose mission is tounderstand the causes of medication errorsand to provide time-critical error-reductionstrategies to the health care community,policy makers, and the public. Throughoutthis series, the underlying system causes ofmedication errors will be presented to helpreaders identify system changes that canstrengthen the safety of their operation.

If you have encountered medicationerrors and would like to report them,you may call ISMP at 800-324-5723(800-FAILSAFE) or USP at 800-233-7767(800-23-ERROR). ISMP's Web address iswww.ismp.org.

Subscribe toNewsletter

Pharmacy Times and the Institute for SafeMedication Practices (ISMP) would like to makecommunity pharmacy practitioners aware of apublication that is available.

The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilationof medication-related incidents, error-preventionrecommendations, news, and editorial content designedto inform and alert community pharmacypractitioners to potentially hazardous situationsthat may affect patient safety. Individual subscriptionprices are $45 per year for 12 monthlyissues. Discounts are available for organizationswith multiple pharmacy sites. This newsletter isdelivered electronically. For more information, contactISMP at 215-947-7797, or send an e-mailmessage to community@ismp.org.